Ohio, 2015

Flash Flooding in Ohio, June 16, 2015

June 16, 2015 · NWS PBZ · 7 events in 3 counties and zones

Numerous thunderstorms with heavy rainfall developed along a wavy frontal boundary across eastern Ohio and western Pennsylvania and produced numerous reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Numerous thunderstorms with heavy rainfall developed along a wavy frontal boundary across eastern Ohio and western Pennsylvania and produced numerous reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 15, 11:46 PM EST, 24 minutes earlier.

Area forecast discussion, Jun 15, 11:46 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1246 AM EDT TUE JUN 16 2015

.SYNOPSIS...
PERSISTENT WARMTH AND HUMIDITY WITH PERIODIC SHOWER AND
THUNDERSTORM CHANCES ARE EXPECTED THROUGH THE WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
WHILE ONE ROUND OF PRECIPITATION EXITS WITH A PASSING
SHORTWAVE...ANOTHER ROUND ARRIVES WITH THE NEXT DISTURBANCE. 850MB
JET AND MOISTURE TRANSPORT ANALYSIS SUPPORTS FURTHER
INTENSIFICATION OF SHOWERS AND THUNDERSTORMS OVERNIGHT THROUGH THE
MORNING WHILE THE UPPER LEVEL TROUGH BEGINS TO CROSS THE REGION.
THEREFORE PERIODIC SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CAUSE
FLOODING OVER AREAS WHERE MUCH ACCUMULATION WAS OBSERVED THE LAST
SEVERAL DAYS AND THUS THE FLASH FLOOD WATCH HAS BEEN EXTENDED
UNTIL THE AFTERNOON BEFORE THE UPPER TROUGH PUSHES THE SURFACE
BOUNDARY SOUTH AND EAST.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
BRIEF RIDGING AND HIGH PRESSURE DEVELOPS IN THE WAKE OF THE
SHORTWAVE TROUGH...DECREASING POPS THROUGH EARLY WEDNESDAY.
HOWEVER...AMPLIFICATION OF SOUTHEAST RIDGE AND UPSTREAM TROUGHING
IS EXPECTED TO HELP PUSH THE BOUNDARY NORTHWARD AND RAISE
PRECIPITATION CHANCES LATER WEDNESDAY THROUGH THURSDAY. HAVE
ADJUSTED POPS THROUGH LATE THURSDAY AS LATEST GUIDANCE SUGGESTS
PASSAGE OF COLD FRONT LATE THURSDAY/EARLY FRIDAY WHILE UPPER
TROUGH DIGS TOWARDS THE GREAT LAKES. PERIODIC UPPER LEVEL
DISTURBANCES ARE EXPECTED TO SUPPORT AT LEAST DIURNAL
THUNDERSTORMS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THE LONG TERM PERIOD WILL CONTINUE TO FEATURE PERSISTENT SEASONAL
WARMTH...HUMIDITY...AND PRECIP CHANCES AS A SERIES OF DISTURBANCES
CROSS A FLAT EASTERN CONUS RIDGE. GIVEN TIMING ISSUES WITH
INDIVIDUAL SHORTWAVES...A PERSISTENCE FORECAST SEEM PRUDENT AND
FEW CHANGES WERE MADE...OR NEEDED AS PER THE LATEST WPC GUIDANCE
AND MOS TRENDS.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
PERIODIC RESTRICTIONS CAN BE EXPECTED ACROSS THE TERMINALS
OVERNIGHT THROUGH TUESDAY AFTERNOON AS SCATTERED THUNDERSTORMS
WILL MOVE THROUGH THE AREA ACCOMPANIED BY A COLD FRONT. IN
ADDITION...SOME FOG MAY DEVELOP AT SOME TERMINALS DUE TO
ABUNDANCE LOW LEVEL MOISTURE OVERNIGHT. GRADUAL IMPROVEMENT TO
VFR IS FORECASTED BY TUESDAY AFTERNOON.

.OUTLOOK.../TUESDAY THROUGH SATURDAY/...
RESTRICTION CHANCES WILL CONTINUE THROUGH MUCH OF THE PERIOD
BETWEEN MORNING FOG AND AFTERNOON/EVENING SCATTERED THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR PAZ007>009-
     013>016-020>023-029-031-073>076.
WV...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR WVZ001>004-
     012-021-022.

&&
Hazardous weather outlook, Jun 15, 11:47 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1247 AM EDT TUE JUN 16 2015

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-022-170500-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
1247 AM EDT TUE JUN 16 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 15, 10:22 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1122 PM EDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     FLASH FLOOD      1 W COMPTON             40.63N  79.76W
06/15/2015                   ALLEGHENY          PA   911 CALL CENTER

            BRIDGE WASHED OUT AND WATER RUNNING INTO AREA HOMES ON
            METZ RD

1117 PM     FLASH FLOOD      HARRISON TOWNSHIP       40.64N  79.72W
06/15/2015                   ALLEGHENY          PA   911 CALL CENTER

            WATER FLOWING INTO HOMES

&&

EVENT NUMBER PBZ1501914
EVENT NUMBER PBZ1501915

FRIES
Local storm report, Jun 15, 10:42 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1142 PM EDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     FLASH FLOOD      NEW GALILEE             40.83N  80.40W
06/15/2015                   BEAVER             PA   911 CALL CENTER

            LOCUST ST TRAILER COURT BEING EVACUATED DUE TO FLOODING

&&

EVENT NUMBER PBZ1501916

FRIES
Local storm report, Jun 15, 10:46 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1146 PM EDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     FLASH FLOOD      2 SSW APOLLO            40.56N  79.58W
06/15/2015                   WESTMORELAND       PA   911 CALL CENTER

            PINE RUN RD...MARKLE RD...SPRING HOLLOW RD...BOWMAN
            RD...ALL FLOODED IN PORTIONS OF WASHINGTON TWP

&&

EVENT NUMBER PBZ1501917

FRIES
Local storm report, Jun 15, 10:49 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1149 PM EDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     FLASH FLOOD      HAZEN                   40.82N  80.24W
06/15/2015                   BEAVER             PA   911 CALL CENTER

            BUFFALO PITTSBURGH RAILROAD TRACKS COVERED WITH
            FLOODING DEBRIS AND WATER AT THOMAS HILL RD AND
            SHADYREST RD

&&

EVENT NUMBER PBZ1501918

FRIES
Local storm report, Jun 15, 10:50 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 PM EDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     FLASH FLOOD      BIG BEAVER              40.82N  80.36W
06/15/2015                   BEAVER             PA   911 CALL CENTER

            HOLLOWVIEW RD AND ALEY HILL RD EXT ARE FLOODED AND
            CLOSED

&&

EVENT NUMBER PBZ1501919

FRIES
Local storm report, Jun 15, 11:29 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1229 AM EDT TUE JUN 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     FLASH FLOOD      WAMPUM                  40.89N  80.34W
06/15/2015                   LAWRENCE           PA   911 CALL CENTER

            MIDVALE RD AND FOXWOOD RD UNDER APPROXIMATELY 2 FEET OF
            WATER

&&

EVENT NUMBER PBZ1501920

FRIES

The radar

The Cleveland radar (KCLE), 124 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Coshocton

When
June 16, 12:10 AM EST to 3:10 AM EST
Where
Coshocton County, 2.14 mi SSW of Warsaw to 2.66 mi S of Warsaw
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.300, -82.010

Law enforcement reported County Road 17 closed due to flash flooding.

Flash Flood, Coshocton

When
June 16, 12:53 AM EST to 3:00 AM EST
Where
Coshocton County, 1.47 mi SW of Conesville to 1.5 mi SW of Conesville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.167, -81.922

Law enforcement reported Route 16 at County Road 75 closed due to flash flooding.

Flash Flood, Coshocton

When
June 16, 12:56 AM EST to 3:00 AM EST
Where
Coshocton County, 1.38 mi N of West Lafayette to 1.74 mi N of West Lafayette
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.290, -81.750

Law enforcement reported Route 36 closed due to flash flooding and a mudslide.

Flash Flood, Harrison

When
June 16, 3:05 AM EST to 11:30 AM EST
Where
Harrison County, 0.53 mi W of Bowerston to 0.61 mi ENE of Bowerston
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.430, -81.190

The 911 Call Center reported State Route 151 closed in spots due to flash flooding from Bowerston to Scio.

Flash Flood, Carroll

When
June 16, 4:30 AM EST to 10:30 AM EST
Where
Carroll County, 0.87 mi SW of Sherrodsville to 0.41 mi WSW of Sherrodsville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.490, -81.240

Emergency management reported roads closed due to flash flooding from Sherrodsville to Leavittsville.

Flash Flood, Harrison

When
June 16, 4:40 AM EST to 11:00 AM EST
Where
Harrison County, 2.1 mi NE of Smithdale to 1.94 mi ENE of Smithdale
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.350, -81.140

Law enforcement reported State Route 646 closed due to high water.

Flash Flood, Harrison

When
June 16, 5:10 AM EST to 10:00 AM EST
Where
Harrison County, 3.07 mi S of Jewett to 3.1 mi S of Jewett
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
40.326, -81.034

The public reported Upper Clearfork Road closed do to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585970, 585975, 585976, 585983, 585984, 585985, 585986.